UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 45

of 'Acute kidney injury (AKI) in minimal change disease and other forms of nephrotic syndrome'

45
TI
Interstitial nephritis, the nephrotic syndrome, and chronic renal failure secondary to nonsteroidal anti-inflammatory drugs.
AU
Kleinknecht D
SO
Semin Nephrol. 1995 May;15(3):228-35.
 
Nonsteroidal anti-inflammatory drugs (NSAIDs) may induce a variety of acute and chronic renal lesions. Acute interstitial nephritis can follow the use of nearly all NSAIDs, but the number of reported cases is low. Most of these patients are elderly and develop a nephrotic syndrome with acute renal failure while taking NSAID for months. Renal biopsy shows acute tubulo-interstitial lesions with minimal changes in the glomeruli. The renal signs usually improve after discontinuing the drug, with or without steroid therapy, but chronic renal insufficiency or even end-stage renal disease (ESRD) are possible hazards. There is evidence that interstitial nephritis results mainly from a delayed hypersensitivity response to NSAID, and nephrotic syndrome results from changes in glomerular permeability mediated by prostaglandins and other hormones. Nephrotic syndrome without interstitial nephritis may occur, as well as immune-complex glomerulopathy, in a small subset of patients receiving NSAIDs. Patients taking NSAID for months or years may develop papillary necrosis, chronic interstitial nephritis, or even ESRD. Case-control studies suggest that patients at risk are older men who suffer from chronic heart disease and renal hypoperfusion. Impaired medullary circulation and direct toxicity due to a drug metabolite seem to play a critical role in inducing interstitial fibrosis, which can be facilitated by a sustained production of some growthfactors and cytokines.(ABSTRACT TRUNCATED AT 250 WORDS)
AD
Department of Nephrology, Centre Hospitalier, Montreuil, France.
PMID